KNOXVILLE, Tenn. (WATE) - Medications are the leading cause of child poisoning. More than 64,000 children go to the emergency room every year for medicine poisoning. Almost all of these visits are because a child got into medicines during a moment alone. Many of these accidents happen when a child is visiting a relative's home.
Many of these cases are life threatening, says Dr. Amit Patel with Children's Hospital. Children can need treatment beyond the emergecy room in our pediatric intensive care unit, where they may need help breathing and keeping body systems working. Examples of medication we see kids ingest most often are pain killers, antidepressants, antihistamines (like Benadryl), adult cardiac medications--beta blockers, blood pressure medicines or diabetes control medicines.
Signs and symptoms of poisoning include
- • Signs/Symptoms of Poisoning
- Sudden change in behavior
- Unusual Odor
- Pill fragments on lips or clothes
- Excessive drooling
- Confused mental state
- Listlessness or agitation
Fortunately, there are a few ways to prevent poisoning:
- Store medicines up and away out of sight -- remember child resistant does NOT mean child proof)
- Consider places kids get into medicine -- purses, left on counters or nightstands, found on ground or in pill sorting containers
- Be alert to medicines where your child visits -- 43% of child poisoning involves a grandparent's medication
- Consider products you might not think about as medicines. You may not think about diaper rash remedies, vitamins or eye drops as medicine, but these items can be harmful to children.
Call Poison Help at (800) 222-1222 if you suspect your child has ingested any kind of medicine - you should program this number into your mobile phone.